Thunderstorm Wind, Stanley
- When
- August 27, 4:31 PM MST
- Where
- Stanley County, 2.55 mi NW of Bunker
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.260, -101.130
Sixty mph winds were estimated.
5 inches in diameter along with wind gusts to sixty mph occurred in central South Dakota during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A second round of very large hail of up to 3.5 inches in diameter along with wind gusts to sixty mph occurred in central South Dakota during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 27, 1:58 PM MST, 2 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 358 PM CDT Mon Aug 27 2018 .SHORT TERM...(This Evening through Tuesday Afternoon) Issued at 357 PM CDT Mon Aug 27 2018 Persistent cloud cover, rain showers, cold air advection, etc. have drastically limited high temperatures today, especially across northeastern South Dakota and west central Minnesota. The main slug of moisture/steadier rainfall has been near the surface low/front, which has passed completely south and east of the CWA. This activity will continue shifting east into Minnesota over the next few hours. However, despite being post-frontal, precipitation is still in the forecast this evening across much of the CWA as the main shortwave trough moves from Montana into the Northern Plains. Strong forcing with this shortwave, coupled with the left exit region of a 100 knot jet streak, and high levels of bulk shear of 60+ knots should be enough to initiate storms across western South Dakota and then maintain them as they track east. The limiting factor for robust thunderstorms is instability. Currently, a tongue of 1000+ J/kg of MUCAPE has built across roughly the southern two fifths of South Dakota. This could support the case for severe weather across south central South Dakota *if* thunderstorms initiate far enough south across western South Dakota. Upper level winds will lead to east- northeast storm motions, so storms that initiate too far north may push north and into stable air. However, those that initiate further south may be able to take advantage of the relatively low but sufficient CAPE, leading to persistent storms capable of large hail and damaging winds. Greatest threat is across the southwestern CWA. Low temperatures should drop into the upper 40s to upper 50s tonight, and then remain much below average on Tuesday as cold air advection and cloud cover continues. Precipitation however is not expected, other than potentially during the morning hours across eastern South Dakota and west central Minnesota. .LONG TERM...(Tuesday Evening through Monday) Issued at 357 PM CDT Mon Aug 27 2018 With zonal flow aloft, Wednesday will be a break in between systems and more seasonable temperatures. By Thursday, waa will build into the region once again, and the pattern will become active as sfc low pressure and a few shortwaves move through. These features will bring a couple rounds of showers and thunderstorms Thursday night through Friday night. By the weekend, expect slightly cooler temps as an upper trough moves through the northern Plains. High pressure will keep the area mostly dry. Then, Sunday night increasing instability from a lee side low, llj, and shortwaves ejecting out of an upper trough will bring more showers and thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1231 PM CDT Mon Aug 27 2018 A mix of IFR/MVFR stratus is spread across the region under the mid level deck and continues to affect all of the taf sites this afternoon. Northeast winds have become gusty at 15 to 30 kts. Breezy conditions will stick around in cold air advection through the night. While some improvement is possible in cigs late this afternoon, MVFR cigs are expected to return by morning. Isolated to scattered thunderstorms will also be possible across the region this evening as the low moves through. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Lueck LONG TERM...Wise AVIATION...Wise
Hazardous Weather Outlook National Weather Service Aberdeen SD 649 AM CDT Mon Aug 27 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-281200- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 649 AM CDT Mon Aug 27 2018 /549 AM MDT Mon Aug 27 2018/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Scattered strong to potentially severe thunderstorms will be possible during the afternoon and evening hours. The main threats from any of the strongest storms would be large hail, strong winds and heavy rains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
The Rapid City radar (KUDX), 136 km away, was scanning. The volume nearest the first event began at 23:32 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Sixty mph winds were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782636, 782637, 782634, 782635.